African Press International (API)

"Daily Online News Channel".

‘Toxic’ syrup kills Nigerian babies

Posted by African Press International on December 4, 2008

At least 34 babies have died in Nigeria after being administered with a locally made teething mixture.

Six more child deaths were recorded on Wednesday, on top of 28 reported last month in three locations after being given “My Pikin”, a teething syrup contaminated with diethylene glycol, which is blamed for causing kidney failure.

The latest deaths were recorded at one of Nigeria’s oldest medicine training institutes, the Ahmadu Bello University Teaching Hospital in Zaria, the state-run food and drugs regulatory agency said.

Dora Akunyili, the agency’s director-general, said that laboratory analysis had revealed that diethylene glycol was the suspected cause of the deaths.

Babieswho took the drug exhibited fever, diarrhoea, vomiting and inability to pass urine.

“The children died in spite of dialysis treatment because the kidneys were already damaged,”Akunyili said.

She said that her agency, the National Agency forFood and Drugs Administration and Control (NAFDAC), was making every effort possible to address the problem, including urgently importing an antidote and pulling the tainted medicine off the shelves.

Toxic syrup

Akunyilisaid the NAFDAChad visited 1,675 drugs outlets, pharmacies, patent medicine stores, market stalls, clinics and hospitals, where 425 bottles of “My Pikin”were recovered.

The agency has shut down Barewa Pharmaceuticals, the Lagos-based manufacturer of “My Pikin”, as well as a company called Tranxell Ltd, an un-registered firm that supplied chemicals to Barewa and other local drugs and textile manufacturers.

The agency isalso trying totrack down the main importer of thechemical used in making theteething mixture.

More than 40 children aged between four months and three years have been hospitalised since the first case was discovered on November 3.

Health officials believe the number of cases could be higher as many parents in Africa’s most populous country do not have access to basic health care for their children.

NAFDAC started testing more children’s drugs last week for fear that different brands of cough and teething medicine may also have been contaminated with the toxic chemical.

Source.aljazeera

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 
%d bloggers like this: